Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 96, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 21, 2012, 5:29 PM MDT for Keith County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2012, 5:29 PM MDT (23:29 UTC)
- Expired
- May 21, 2012, 6:15 PM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Keith County, NE
The radar
The North Platte radar (KLNX), 109 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
499 WUUS53 KLBF 212329 SVRLBF NEC101-220015- /O.NEW.KLBF.SV.W.0096.120521T2329Z-120522T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 529 PM MDT MON MAY 21 2012 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 615 PM MDT * AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KEYSTONE...OR 6 MILES NORTH OF OGALLALA... AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KEYSTONE AROUND 535 PM MDT. ROSCOE AROUND 540 PM MDT. PAXTON AND SARBEN AROUND 615 PM MDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE INTERSTATE 80 MILE MARKER 140. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4135 10128 4101 10128 4117 10184 4134 10173 TIME...MOT...LOC 2329Z 287DEG 18KT 4121 10165 WIND...HAIL <50MPH 1.00IN $$ ROBERG
1 follow-up statement
990 WWUS53 KLBF 212349 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 649 PM CDT MON MAY 21 2012 NEC101-220015- /O.CON.KLBF.SV.W.0096.000000T0000Z-120522T0015Z/ KEITH NE- 549 PM MDT MON MAY 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN KEITH COUNTY UNTIL 615 PM MDT... AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KEYSTONE...OR 6 MILES NORTHEAST OF OGALLALA... MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PAXTON AROUND 615 PM MDT. OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE INTERSTATE 80 MILE MARKER 140. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4135 10128 4101 10128 4117 10184 4134 10173 TIME...MOT...LOC 2349Z 301DEG 20KT 4117 10158 WIND...HAIL <50MPH 1.00IN $$ ROBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:05 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 21, 3:05 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 405 PM CDT MON MAY 21 2012 .DISCUSSION... DEVELOPING DRYLINE INTERSECTION ACROSS WRN NEB IS EXPECTED TO BE THE FOCUS FOR ISOLATED STRONG TO SEVERE STORMS LATE THIS AFTERNOON AND THIS EVENING. BEST GUESS IS THE CONVECTION WILL WEAKEN AFTER SUNDOWN AND GET CARRIED EAST IN A WEAKER FORM. THE DRYLINE WILL RETREAT WEST SOME TONIGHT AND SHARPEN UP WEST OF HIGHWAY 61 TUESDAY AFTERNOON. LOW PRESSURE DEEPENING TO AROUND 991 MB LATE TUESDAY AFTERNOON SHOULD DRAW THE DRYLINE EAST AND FORM ANOTHER INTERSECTION ACROSS WRN NEB. ISOLATED STRONG OR SEVERE STORMS MAY DEVELOP AGAIN ALONG THE ENTIRE LENGTH OF THE DRYLINE WITH STORMS WEAKENING IN THE EVENING. ORGANIZED MCS ACTIVITY ACROSS SD MIGHT BE ABLE TO BUILD SOUTH SOMEWHAT INTO NCNTL NEB BUT VERY WARM 700 MB TEMPS NEAR 14C MAY CAP STORM DEVELOPMENT. THE MAIN ACTION SHOULD TAKE PLACE LATE WEDNESDAY AFTERNOON AND OVERNIGHT INTO THURSDAY MORNING. A COLD FRONT SHOULD MOVE THROUGH TUESDAY NIGHT AND BECOME STATIONARY ACROSS KS TUESDAY AFTERNOON. A FAIRLY STRONG UPPER LEVEL TROF WILL MOVE THROUGH WEDNESDAY NIGHT. MEANWHILE AN 850 MB FRONT WILL LIFT NORTH TO NEAR THE KS-NEB BORDER WITH MOISTURE POOLING BEHIND THE FRONT ACROSS SWRN AND NCNTL NEB. THE FRONT...DEEPENING MOISTURE AND A WEAKLY COUPLED 250MB 100KT JET SHOULD PROVIDE MORE THAN ADEQUATE FORCING FOR ORGANIZED ELEVATED POSSIBLY SEVERE TSTMS. STORM ACTIVITY SHOULD EXIT THE FCST AREA BY AROUND 12Z THURSDAY. THEREAFTER...COLD AIR ALOFT AND WEAK RESIDUAL DYNAMICS ARE EXPECTED TO CONTINUE PRODUCING SCATTERED SHOWERS AND ELEVATED THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THE FOCUS IS HIGHLY UNCERTAIN AS THE WEDNESDAY NIGHT SYSTEM MAY DISTORT MOISTURE FIELDS ALOFT AND AT THE SFC. THE MODELS INDICATE A SECOND OR PERHAPS EVEN A THIRD DISTURBANCE MOVING THROUGH A DEEP UPPER LEVEL TROF ACROSS THE WRN U.S.. TEMPERATURES TUESDAY SHOULD RISE INTO THE MID 90S BEHIND THE DRYLINE WITH MOSTLY 80S TO THE EAST. HIGHS IN THE UPPER 60S AND 70S ARE EXPECTED BEHIND THE COLD FRONT WEDNESDAY AND JUST 60S TO LOWER 70S ON THURSDAY AS THE COLD FRONT DROPS FARTHER SOUTH INTO SRN KS. A WIND ADVISORY WILL BE ISSUED FOR A GOOD PORTION OF NCNTL NEB TUESDAY AFTN/EVENING. SUSTAINED WINDS NEAR 30 MPH WITH GUSTS TO 45 MPH SHOULD DEVELOP AS THE LOW DEEPENS ACROSS WRN/CNTL SD. LONG TERM...FRIDAY THROUGH MEMORIAL DAY... MODELS COMING INTO PRETTY GOOD AGREEMENT TODAY REGARDING THE SYNOPTIC PATTERN FOR THE UPCOMING MEMORIAL DAY WEEKEND. LARGE TROF OF LOW PRESSURE WILL DEVELOP ACROSS THE WESTERN CONUS WITH A RIDGE OF UPPER LEVEL HIGH PRESSURE ACROSS THE EASTERN CONUS. OUR AREA WILL BE IN BETWEEN THESE TWO FEATURES...WITH STRONG SOUTHWEST FLOW ALOFT EXPECTED. THESE STRONG WINDS ALOFT WILL COMBINE WITH A STATIONARY FRONT MEANDERING BACK AND FORTH ACROSS THE PLAINS...AND T-STORM PROBABILITIES LOOKING DECENT. TEMPERATURES WILL BE TRICKY...DEPENDING ON THE LOCATION OF THE BOUNDARY. SATURDAY LOOKS TO BE THE WARMEST DAY...AS BOTH THE GFS AND ECMWF LIFT THE FRONT NORTH INTO SOUTH DAKOTA. THE FRONT SAGS BACK SOUTH INTO THE AREA SUNDAY AND MEMORIAL DAY. && .AVIATION... A SFC TROUGH WILL BE THE FOCUS FOR ISOLATED TO SCATTERED T-STORM DEVELOPMENT LATE THIS AFTERNOON. THE SFC TROUGH SHOULD EXTEND FROM NEAR MERRIMAN TO BIG SPRINGS BY LATE AFTERNOON. AFTER STORMS DEVELOP...THEY SHOULD MOVE SOUTHEAST THROUGH PARTS OF WESTERN NEBRASKA THROUGH THE EVENING. DUE TO THE EXPECTED ISOLATED NATURE TO THE STORMS...WILL NOT INCLUDE IN EITHER OF THE TAF SITE FORECASTS. HOWEVER...SOME SHORT TERM MODEL GUIDANCE DOES BRING A T-STORM THROUGH THE KLBF TERMINAL AROUND 01Z. WILL CONTINUE TO MONITOR. OTHERWISE...EXPECT VFR CONDITIONS OUTSIDE OF ANY T-STORM ACTIVITY. SFC WINDS WILL BE GUSTY FROM THE SOUTH AT 15 TO 25 KTS THIS AFTERNOON...DECREASING TO AROUND 15 KTS TONIGHT. && .FIRE WEATHER... THE DRYLINE IS EXPECTED TO MOVE EAST INTO WRN SHERIDAN...GARDEN AND DEUEL COUNTIES TUESDAY AFTERNOON BUT NO MUCH FARTHER AS DEEP MOISTURE REMAINS DRAPED ACROSS WRN NEB. SOME SOLNS MOVE THE DRYLINE FARTHER EAST BUT THIS IS UNCERTAIN AT THIS TIME. GIVEN THE OVERALL MODEL TREND TOWARD DEEPER MOISTURE PROFILES IT IS BELIEVED THE DRYLINE WILL NOT SWEEP THROUGH WRN NEB TUESDAY AFTERNOON PRECLUDING CRITICAL FIRE DANGER. IT IS ALSO INDICATED THAT WINDS BEHIND THE DRY LINE WILL MIX OUT PRODUCE GUSTS LESS THAN 25 MPH. TSTM COVERAGE ALONG THE DRYLINE AND ELSEWHERE IS EXPECTED TO REMAIN ISOLATED. && .LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY FOR NEZ005>010-025>029-037-038-094. && SHORT TERM...CDC AVIATION/EXTENDED...TAYLOR
Hazardous weather outlook, May 21, 3:55 PM MDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 455 PM CDT MON MAY 21 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-222200- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 455 PM CDT MON MAY 21 2012 /355 PM MDT MON MAY 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL TRACK EAST TO SOUTHEAST ACROSS WESTERN NEBRASKA THIS EVENING. A SEVERE STORM IS POSSIBLE...WITH LARGE HAIL THE AND DAMAGING WIND THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. CRITICAL OR NEAR CRITICAL WILDFIRE DANGER IS POSSIBLE TUESDAY AFTERNOON ACROSS THE NEBRASKA PANHANDLE AND PORTIONS OF THE WESTERN SAND HILLS. THIS IS DUE TO A COMBINATION OF LOW AFTERNOON RELATIVE HUMIDITY AND GUSTY SOUTHERLY WINDS. FOR AREAS EAST OF THE PANHANDLE...STRONG SOUTHERLY WINDS WILL DEVELOP IN ADVANCE OF AN APPROACHING COLD FRONT. FREQUENT GUSTS TO 45 MPH ARE POSSIBLE...ESPECIALLY EAST OF A LINE FROM NORTH PLATTE TO VALENTINE. AS THE COLD FRONT TRACKS EAST TUESDAY NIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME STRONG STORMS CONTAINING GUSTY WINDS AND HAIL ARE POSSIBLE. THUNDERSTORMS ARE POSSIBLE AT TIMES WEDNESDAY THROUGH SUNDAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. LATER FORECASTS AND WILL REFINE THE POTENTIAL FOR ANY SEVERE THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
In the hours before
Special weather statement, May 21, 3:14 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 414 PM CDT MON MAY 21 2012 NEZ004-022-023-035-056-057-212200- ARTHUR NE-DEUEL NE-GARDEN NE-GRANT NE-KEITH NE-SHERIDAN NE- 314 PM MDT MON MAY 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARTHUR...SOUTHEASTERN SHERIDAN...NORTHWESTERN KEITH...GRANT...EASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 400 PM MDT... AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BINGHAM TO 9 MILES SOUTHWEST OF WINDLASS HILL...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... ASH HOLLOW STATE HISTORICAL PARK AND LEWELLEN AROUND 320 PM MDT. WINDLASS HILL AND ASHBY AROUND 325 PM MDT. SWEDE LAKE AND BOURQUIM HILL AROUND 330 PM MDT. CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA AROUND 335 PM MDT. HIGHWAY 26 MILE MARKER 130 AROUND 340 PM MDT. EAGLE GULCH CAMPGROUND AROUND 345 PM MDT. OTTER CREEK CAMPGROUND...JENSEN LAKE AND HYANNIS AROUND 350 PM MDT. HIGHWAY 61 MILE MARKER 150 AROUND 355 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CDC
Special weather statement, May 21, 3:42 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 342 PM MDT MON MAY 21 2012 NEZ022-023-035-057-094-212230- ARTHUR NE-GARDEN NE-GRANT NE-KEITH NE-WESTERN CHERRY NE- 342 PM MDT MON MAY 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...ARTHUR... NORTHWESTERN KEITH...GRANT AND EXTREME EASTERN GARDEN COUNTIES UNTIL 430 PM MDT... AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHBY TO 8 MILES NORTH OF JENSEN LAKE TO BOURQUIM HILL TO CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA...AND MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... OTTER CREEK CAMPGROUND AROUND 350 PM MDT. HIGHWAY 61 MILE MARKER 140 AROUND 355 PM MDT. MOTHER LAKE...JENSEN LAKE...HIGHWAY 61 MILE MARKER 150 AND HYANNIS AROUND 400 PM MDT. LEMOYNE AROUND 405 PM MDT. SPRING VALLEY LAKE AND HAYTHORN LAKE AROUND 410 PM MDT. HIGHWAY 61 MILE MARKER 170...PRATT LAKE AND HIGHWAY 61 MILE MARKER 120 AROUND 415 PM MDT. HIGHWAY 61 MILE MARKER 100 AND SAND PUDDIN LAKE AROUND 420 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CDC
Local storm report, May 21, 4:23 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
523 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 11 SW ARTHUR 41.46N 101.84W
05/21/2012 E1.00 INCH ARTHUR NE PUBLIC
A FEW QUARTER SIZE STONES...BUT MOST WERE HALF INCH OR
SMALLER.
&&
SJACOBSLocal storm report, May 21, 4:59 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 N LEMOYNE 41.36N 101.80W
05/21/2012 E1.00 INCH KEITH NE PUBLIC
LARGEST HAIL TO THE SIZE OF QUARTERS...GROUND COVERED
WHITE.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:30 PM MDT | Wind Advisory | LBF | Blaine, Boyd, Brown, Cherry, Custer, Garfield and 7 more | 30 hr |
| May 21, 4:03 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 42 min |
| May 21, 4:44 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 46 min |
| May 21, 5:57 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.